Arizona, 2025

Flash Flooding in Arizona, July 2, 2025

July 2, 2025 · NWS FGZ · 7 events in 3 counties and zones

Deep tropical monsoon moisture interacted with an approaching upper level low moving towards the southern California coastline to bring strong thunderstorms and flash flooding to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Deep tropical monsoon moisture interacted with an approaching upper level low moving towards the southern California coastline to bring strong thunderstorms and flash flooding to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 2, 10:10 AM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 2, 10:10 AM MST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1010 AM MST Wed Jul 2 2025

.SYNOPSIS...Widespread to scattered showers and thunderstorms
through Thursday. Drier and warmer conditions return for the holiday
weekend.

&&

.DISCUSSION...Today through Thursday...A closed low continues to
remain to the west of the area this morning but is expected to lift
and cross the region over the next 36 hours or so. With the ridge
situated to our east, we will continue to have a strong southerly
fetch and advection of moisture into the region. As the low pushes
to the east, it will bring in some enhanced dynamics and help to
provide additional lift to the region. With the increased moisture
and strong lift present, we should see more widespread storms. PWATs
around 1.00" today lend support to efficient rainmaking storms
today. Throw in the slower storm motion and we will see an increase
in the probability for flash flooding to occur. Additionally, some
of the stronger storms will see gusty winds around 40-50 mph and
small hail, with isolated severe gusts possible. Similar conditions
exist for Thursday, but as the low/trough pushes further east, we
will see some drier air start to push into our western areas and
PWATs will drop down closer to 0.60-0.80" across the region. This
will push the better chances for showers and thunderstorms eastward
through the day.

Friday onward...As the low passes to the north and east, a more
westerly flow develops and brings in some much drier air. Some
isolated chances for showers may continue across far eastern
Arizona, mainly the White Mountains, but even that is looking to be
<10% through Friday. For the weekend, things dry out further and
little to no precipitation is expected in our forecast area.
Temperatures will also start to warm once again for the weekend and
we could see temperatures nearing 110 degrees in the lower
elevations of the Grand Canyon by Sunday. By the end of the weekend,
the high retrogrades and moves across Arizona/New Mexico before
settling over the Great Basin around the middle of next week. This
will bring back hot temperatures and is not really a great set up to
keep showers and thunderstorms in our area.

&&

.AVIATION...Wednesday 02/18Z through Thursday 03/18Z...Widespread -SHRA/-TSRA
forecast through at least 04Z. Reduced visibilities from heavy
rain likely in stronger storms. Expect winds to be S through W
10-20 kts gusting near 25-30 kts, but gusty/erratic outflow winds
near 35-45 kts possible through 04Z. Light and variable winds look
to return after 06Z. HZ/FU possible near KRQE from a nearby
wildfire.

OUTLOOK...Thursday 03/18Z through Saturday 05/18Z...Mostly VFR
conditions expected through the outlook period. Brief MVFR
conditions possible Thursday between 18Z and 00Z due to
-SHRA/-TSRA, primarily along and east of a KGCN-KFLG-KPAN line.
 Look for SW-W winds 10-20 kts each afternoon with gusts up to 25
 kts. Gusty/erratic winds possible on Thursday due to
 showers/storms.

&&

.FIRE WEATHER...Today and Thursday...Widespread to scattered showers
and thunderstorms expected each day. Brief downpours, hail, and
gusty, erratic winds with gusts to 40-50 mph possible in and around
thunderstorms. Outside of storms, expect SW winds 10-20 mph with
gusts 25-30 mph each day.

Friday through Sunday...Isolated showers possible near the
White Mountains on Friday. Otherwise, expect warmer and drier
conditions through the weekend with afternoon RH values dropping
back down into the teens. SW- W winds 5-15 mph with gusts 20-30
mph each day.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...Meola
AVIATION...Konieczny
FIRE WEATHER...Meola

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 2, 12:14 PM MST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
1214 PM MST Wed Jul 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Flash Flood      3 NNW Chino Valley      34.80N 112.48W
07/01/2025                   Yavapai            AZ   Trained Spotter

            Video and photos sent via email of flooding
            over N. Reed Road between W 5 N Rd and W 4.5
            N Rd from Yuma Wash.

&&

PTK
Special weather statement, Jul 2, 1:01 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
101 PM MST Wed Jul 2 2025

AZZ008-037-022100-
Yavapai County Mountains AZ-Yavapai County Valleys and Basins AZ-
101 PM MST Wed Jul 2 2025

...A STRONG THUNDERSTORM WILL IMPACT YAVAPAI COUNTY UNTIL 2 PM MST...

At 101 PM MST, Doppler radar was tracking a strong thunderstorm near
Mayer, or 15 miles southeast of Prescott, moving northeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Prescott Valley, Dewey-Humboldt, Mayer, Spring Valley, Mt. Union
  and Poland Junction.

This includes State Route 69 between mile markers 265 and 279.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3434 11232 3441 11241 3455 11228 3439 11209
      3428 11225
TIME...MOT...LOC 2000Z 225DEG 5KT 3438 11229

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 TO 55 MPH

Bernhart

The radar

The Flagstaff radar (KFSX), 80 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
July 2, 2:00 PM MST to 4:00 PM MST
Where
Coconino County, 3.4 mi ENE of Sunnyside to 3.49 mi ENE of Sunnyside
Cause
Heavy Rain
Reported by
County Official
Coordinates
35.223, -111.567

A county official reported a 5 foot rise in 45 minutes at the Rio de Flag Coconino County ALERT gauge located near the Flagstaff Mall.

Flash Flood, Yavapai

When
July 2, 2:51 PM MST to 5:51 PM MST
Where
Yavapai County, 3.1 mi N of Cordes to 3.07 mi N of Cordes
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.345, -112.164

Yavapai County Sheriff's Office reported a bridge in Spring Valley was impassable with water flowing over the road. A car was also stranded on the bridge.

Flash Flood, Navajo

When
July 2, 3:30 PM MST to 4:30 PM MST
Where
Navajo County, 0.92 mi W of Woodruff to 0.82 mi W of Woodruff
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.781, -110.046

A USGS stream gauge on the Little Colorado River near Woodruff reported a 6.3 foot rise in one hour from near nearby thunderstorms producing heavy rainfall.

Flash Flood, Yavapai

When
July 2, 3:32 PM MST to 6:32 PM MST
Where
Yavapai County, 0.9 mi WNW of Mayer to 0.91 mi WNW of Mayer
Cause
Heavy Rain
Reported by
Public
Coordinates
34.406, -112.244

Public reported, via social media, a video of flash flooding in Big Bug Creek across a low water crossing.

Flash Flood, Yavapai

When
July 2, 4:00 PM MST to 7:00 PM MST
Where
Yavapai County, 3.11 mi ENE of Cordes to 3.07 mi ENE of Cordes
Cause
Heavy Rain
Reported by
Public
Coordinates
34.319, -112.121

Public sent via social media a video of a flash flood along Big Bug Creek. The person posting the video said it was the highest flow since 2021.

Flash Flood, Yavapai

When
July 2, 4:50 PM MST to 7:50 PM MST
Where
Yavapai County, 6.54 mi E of Cordes to 6.91 mi E of Cordes
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.304, -112.056

A Yavapai County river gauge on the Agua Fria River at Kelton Ranch reported a 6.3 foot rise in 15 minutes. Peak flow was 9,515 cubic feet per second.

Flash Flood, Yavapai

When
July 2, 5:00 PM MST to 8:00 PM MST
Where
Yavapai County, 6.12 mi E of Cordes to 6.52 mi E of Cordes
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.310, -112.063

A USGS river gauge on the Agua Fria River at Cordes Lakes reported at 5.9 foot rise in 45 minutes from thunderstorms upstream along Big Bug Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2025Every state in 2025This day in weather historyWarnings in Arizona, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262000, 1262050, 1262013, 1262054, 1262052, 1262041, 1262029.